May 21, 2002
Dr. Little, I tested positive in 1991, started therapy in 1992 and am now resistant to virtually all the NRTIs and NNRTIs. Prior to now, I have not been on any PI.
In early March 2002, I changed my medication to Viracept, Viread and Epivir. (Epivir was part of a failing regimen a few years ago.) Within 4 weeks of the change, my viral load decreased to 151 from about 20K. My doctor seems to be satisfied with this decline and does not seem to be concerned whether or not the VL gets under 50. When I said Id like to get it under 50, he indicated that may be difficult to achieve.
My doctor says he likes Viracept as an initial PI because its resistance profile leaves more PI options available later on. My concern is that Viracept may not be the most potent PI available. Because Viread is virtually the only NRTI that Im sensitive to, I dont want to waste it on a sub-optimal regimen.
I go back for lab work in two weeks. Should I expect to see an improvement in the VL to less than 50? If the VL does not drop to undetectable, do you think I should switch to another PI (or two)?
Response from Dr. Little
Although I understand the approach of your doctor - I will have to side with you that this is not the approach I would take. Particularly in someone with limited future options, my approach would be to pick the most potent PI combination that I could think of, since saving a single potent drug is not likely to provide sufficient potency if all of the other drugs are no longer available. I would have picked a boosted PI regimen (ie ritonavir with either indinavir, lopinavir, or amprenavir) and the best NRTIs that were available. You may be less than 50 at your next visit - but I would still be concerned that this regimen might not offer you the best long term potency (assuming that there are no other reasons for avoiding the other PIs). Good luck.
- What Does The Hiv Virus Look Like?
- Persistent Thrush Keeps Coming Back
- Is Vaginal Thrush And Vaginal Yeast Infection The Same Thing?
- How Bad Will The Sore Throat And Muscle Aches Be When You Have Hiv?
- Does A Woman Who Have Hiv Or Aids Get Their Period?
- Are Hiv Symptoms Constant Or Off And On?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.